Illinois, 2025

Tornado and Hail in Illinois, May 20, 2025

May 20, 2025 · NWS LOT · 7 events in 2 counties and zones

Scattered severe thunderstorms moved across portions of east central Illinois during the afternoon of May 20th producing hail and one brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across portions of east central Illinois during the afternoon of May 20th producing hail and one brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 1:49 PM CST, 49 minutes earlier. Its key messages:

  • Severe weather threat will persist south of the Illinois and Kankakee River Valleys through early this evening. Damaging wind gusts, large hail and a few tornadoes are possible.
  • Cloudy, cool and showery/drizzly weather persist through mid week.
  • Below to well below normal temperatures are favored through the Memorial Day holiday weekend, though most of the weekend looks to be dry.
Area forecast discussion, May 20, 1:49 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
249 PM CDT Tue May 20 2025

.KEY MESSAGES...

- Severe weather threat will persist south of the Illinois and
  Kankakee River Valleys through early this evening. Damaging
  wind gusts, large hail and a few tornadoes are possible.

- Cloudy, cool and showery/drizzly weather persist through mid
  week.

- Below to well below normal temperatures are favored through
  the Memorial Day holiday weekend, though most of the weekend
  looks to be dry.

&&

.DISCUSSION...
Issued at 249 PM CDT Tue May 20 2025

Through Wednesday Night:

Focus continues to be on thunderstorm trends through early this
evening, with the potential for isolated to scattered severe
thunderstorms south of I-80. Tornado Watch 304 remains in
effect until 8 PM CDT/9 PM EDT for the southern tier of WFO LOT
counties.

19Z surface analysis indicates low pressure near 1000 mb over
far southeast IA, with a warm front extending east-southeast
roughly along a line from near Galesburg to Bloomington to just
south of Champaign to just north of Lawrenceville. A combination
of increasing forcing for ascent (particularly associated with
an MCV moving into western IL and upper level divergence in the
left exit region of an upper level jet streak) and favorable
diurnal destabilization along/near the surface warm front has
led to the development of scattered thunderstorms early this
afternoon. An 18Z RAOB from ILX depicts around 1200 J/kg of
SBCAPE, with around 25 kts of effective and 3 km bulk shear. RAP
objective analysis indicates that shear is stronger (~40 kts)
just off to the south and east, and this appears to be supported
by the more impressive radar structure seen in cells closer to
SPI currently. Will need to closely monitor convective trends as
storms develop farther east along the ILX/LOT border area this
afternoon/early evening, as these areas appear most at risk for
more significant severe weather (wind/hail/possible tornadoes).
Storms to the west (north of PIA to the Quad Cities) within the
region of weaker shear will likely remain more messy in
structure. Individual storm motions will be to the north-
northeast, while all of the activity generally propagates to the
east with the MCV/surface low into early this evening.

On the broader scale, an upper level trough remains in place
from the Northern Plains to the mid-Mississippi Valley, with a
couple of embedded mid-upper level circulations. The trough is
forecast to elongate from northwest to east-southeast tonight
through Wednesday as one of these embedded waves propagates east
within faster flow on the southern periphery of the trough.
While thunder potential will decrease quickly tonight, periodic
showers and/or drizzle are expected to persist through the near
term (Wednesday night/early Thursday) as the trough axis
remains overhead. Low-level flow will become more northeasterly
across the area as the surface low tracks east of the area
later tonight, making for breezy and cool weather conditions
through at least Wednesday night.

Ratzer

Thursday through Tuesday:

The main weather message for the extended part of the forecast is
that Memorial Day Weekend will (unfortunately) not live up to its
nickname temperature wise this year. The coolest temps of the
upcoming stretch will be on Thursday, followed by some
moderation, but expect solidly below normal temps all the way
through Tuesday. Mid and upper troughing over northeastern North
America will keep us in northwest flow aloft through Sunday,
followed by a transition to a somewhat blocky pattern by Monday
and Tuesday.

There may be some lingering light rain/sprinkles, or even drizzle
Thursday morning until midday. Thereafter, pesky low pressure
over the eastern Great Lakes will exit northeast and surface high
pressure will build in over the western and central Great Lakes
through the weekend. This will keep the baroclinic zone mostly
shunted to our south and limit chances for any meaningful
rainfall. A stronger short-wave may take a close enough approach
to our southwest on Saturday night when some showers are possible
primarily over the southwest 1/3 or so of the CWA (30-40% PoPs).
Then on Memorial Day, the more consistent ECMWF/EPS ensemble
favors rain chances with the next possible system being confined
to primarily south of I-80. On Tuesday, the NBM offers some low
chance (~30%) PoPs, though can envision it being a mainly dry day
as well.

High temperatures inland will only be in the 50s to around 60F on
Thursday, and 60s Friday through Tuesday. Meanwhile, persistent
onshore winds will keep the lakeshore several degrees cooler. Keep
that in mind if you have any tentative plans to head to the shore
for the holiday weekend. Overnight lows will be primarily in the
40s.

Castro

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1247 PM CDT Tue May 20 2025

The main aviation weather concerns for the 18Z TAF period
include:

* Intermittent showers through this evening with a potential for
  a few late afternoon/evening thunderstorms

* MVFR cigs expected to go IFR later today, then IFR/LIFR
  through the period

* Light rain and drizzle overnight with additional light showers
  on Wednesday

On and off showers will continue through this evening. MVFR to
high- end IFR vsbys have been reported underneath most of these
showers, and this pattern will likely continue. There is a
potential for a few thunderstorms late this afternoon into this
evening with further vsby reductions likely. The showers and
storms will move away this evening leaving behind drizzle and
pockets of light rain for the overnight before additional
scattered, and mostly light, showers develop early Wednesday
morning and stick around through the daytime.

Cigs over Chicagoland have largely been in low-MVFR territory,
but are expected to dip down to IFR sometime during the
afternoon, although confidence on exact ETA of IFR is low. A
period of LIFR cigs also appears likely, primarily overnight but
possibly lasting into Wednesday before returning to IFR for the
remainder of the period.

Additionally, ESE winds will occasionally gust to between 20
and 25 kt through the afternoon before subsiding for the night.
Winds look to go NW during the earlier part of the morning,
although there is a signal that they remain NE before backing
later in the morning.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 10 AM CDT Wednesday and 9 AM to
     9 PM CDT Thursday for the IL nearshore waters.

     Small Craft Advisory until 10 PM CDT this evening for the IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 20, 2:15 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 PM CDT Tue May 20 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 PM CDT Tue May 20 2025 /415 PM EDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
     Level 2 of 5 Large Hail Risk...up to quarter size.

  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms will move across the area late this
afternoon into early this evening. A few storms could become
severe, mainly near and south of a La Salle to Rensselaer line.
All severe hazards, including a few tornadoes, are possible,
though the primary severe threats are expected to be localized
damaging wind gusts and isolated large hail up to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the north-northeast at around 30 mph.

LMZ740>745-212015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 PM CDT Tue May 20 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, May 20, 2:19 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
319 PM CDT Tue May 20 2025

ILZ019-032-202045-
Livingston IL-La Salle IL-
319 PM CDT Tue May 20 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIVINGSTON AND
SOUTHERN LA SALLE COUNTIES THROUGH 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to near McNabb to 6 miles
southwest of Tonica to near Wenona to near Cornell. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rutland, Leonore, Oglesby, Lostant, Dana, Tonica, Flanagan, Streator,
Cornell, South Streator, La Salle, Peru, Cedar Point, Long Point,
Wenona, Kangley, and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.

&&

LAT...LON 4088 8893 4093 8893 4093 8902 4096 8905
      4110 8905 4110 8916 4144 8917 4142 8913
      4115 8890 4110 8864 4076 8870 4076 8873
TIME...MOT...LOC 2019Z 202DEG 35KT 4142 8948 4121 8924 4113 8912 4099
8899 4094 8874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Birk

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
May 20, 2:38 PM CST to 2:39 PM CST
Where
Ford County, Paxton
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -88.100

Funnel Cloud, Livingston

When
May 20, 2:55 PM CST to 2:56 PM CST
Where
Livingston County, 0.9 mi ESE of Reading
Reported by
Storm Chaser
Coordinates
41.067, -88.833

A storm chaser shared a video of a rotating funnel cloud near Reading. It was not conclusive from the video whether the funnel was in contact with the ground and no damage was reported.

Hail, Ford

When
May 20, 3:00 PM CST to 3:01 PM CST
Where
Ford County, Paxton
Measured
1.25 in hail
Reported by
Public
Coordinates
40.460, -88.100

Heavy Rain, Ford

When
May 20, 3:04 PM CST to 3:34 PM CST
Where
Ford County, 4.84 mi N of Paxton
Reported by
Mesonet
Coordinates
40.530, -88.100

A private weather station measured 2.1 inches of rainfall in 30 minutes with a storm total rainfall of 2.82 inches.

Tornado, Ford

When
May 20, 3:09 PM CST to 3:11 PM CST
Where
Ford County, 1.46 mi ESE of Perdueville to 1.56 mi NNW of Paxton Airport
Rating
EFU
Path length
0.65 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
40.463, -88.154

Based on an eyewitness account from an emergency manager and a video shared on social media, a brief tornado occurred northeast of the intersection of State Route 9 and N 1600 Road, west of Paxton. The tornado lasted approximately 90 seconds, and did not produce any known damage.

Hail, Ford

When
May 20, 3:16 PM CST to 3:18 PM CST
Where
Ford County, 3.21 mi NW of Clarence
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.487, -88.019

Thunderstorm Wind, Ford

When
May 20, 3:17 PM CST
Where
Ford County, 3.21 mi NW of Clarence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.487, -88.019

Wind gusts were estimated to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250281, 1250286, 1250282, 1250285, 1250280, 1250283, 1250284.